Texas, 2016

Flooding in Texas, November 6, 2016

November 6, 2016 · NWS EWX · 3 events in 3 counties and zones

A series of upper level short wave troughs moved through the long wave pattern and produced thunderstorms across South Central Texas. A very moist boundary layer allowed some of these storms to produce heavy rain that led to some minor flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A series of upper level short wave troughs moved through the long wave pattern and produced thunderstorms across South Central Texas. A very moist boundary layer allowed some of these storms to produce heavy rain that led to some minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Nov 6, 1:03 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Nov 6, 1:03 PM CST, 1 hour 37 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
103 PM CST Sun Nov 6 2016

.UPDATE...
Please see the 18Z aviation forecast discussion below.

&&

.AVIATION...
Radar trends continue to show convection on the increase across
most areas. Given current radar and the 00Z NSSL WRF guidance, we
will include Tempo groups for TSRA along the I-35 corridor this
afternoon, mainly between 20Z-24Z. Some light showers could
persist through this evening and overnight as cigs lower into MVFR
around 06Z. Cigs are then expected to lower into IFR along I-35 by
early tomorrow morning between 09Z-10Z. We could also see another
round of active weather late tonight into early tomorrow morning
and have mentioned Prob30 groups for our I-35 TAF sites. For DRT,
light shower activity should persist through 20Z. We will also
need to monitor for possible convection developing west of the Rio
Grande as skies are showing some clearing. For now, confidence is
not high enough to mention in the forecast just yet. Cigs are
expected to recover into VFR by late afternoon, then drop into IFR
overnight beginning around 09Z.

&&

.PREV DISCUSSION... /ISSUED 612 AM CST Sun Nov 6 2016/

AVIATION...
Aviation forecast remains quite tricky. CIGs have been bouncing
around and are currently MVFR in Austin and San Antonio and IFR at
DRT. Will see low CIGs through the morning. Showers will develop
this morning and continue through the day. CIGs will become VFR
this afternoon and drop again overnight.

PREV DISCUSSION... /ISSUED 336 AM CST Sun Nov 6 2016/

SHORT TERM (Today through Monday)...
An upper level trough over the southern/central Rockies will drift
into the High Plains by this evening and across the Plains tonight
and Monday. A series of mid level impulses rotate through this
trough to provide upward forcing while the left exit region of the
upper level jet provides diffluent flow aloft. Bands/periods of
showers and thunderstorms are expected. A moist airmass with above
normal early November PWs of 1.3 to 1.6 inches over South Central
Texas is expected to linger with a fetch extending back to south
of Hawaii. This unseasonably moist airmass and some training of
rain cells makes locally heavy rains possible and WPC has eastern
parts of the Hill Country and South Central Texas in a marginal
risk for excessive rainfall today and Monday. The highest POPs are
across the eastern areas of South Central Texas where the deepest
moisture and strongest upward forcing are expected.

LONG TERM (Monday Night through Saturday)...
A piece of energy dropping down the back side of the trough will
carve out another upper level low/trough from southern Plains
into Northwestern Mexico mid to late week. The models/ensembles
continue to have consistency and consensus issues regarding the
pattern evolution aloft. Rain chances continue mid to late week,
however, they are currently expected to slowly decrease due to a
surface ridge building into South Central Texas bringing drier
lower level air into our area. Although, the most recent runs of
the models have increased mid level moisture and rain chances for
late week into next weekend, will hold off on this trend to await
consistency in the models.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              73  62  74  61  72 /  70  70  60  40  40
Austin Bergstrom Intl Airport  74  63  75  60  73 /  70  70  60  40  40
New Braunfels Muni Airport     74  63  76  61  74 /  80  60  50  40  40
Burnet Muni Airport            70  61  71  59  70 /  70  70  60  40  40
Del Rio Intl Airport           75  65  77  62  73 /  40  30  30  40  40
Georgetown Muni Airport        72  61  72  60  71 /  70  70  60  40  40
Hondo Muni Airport             75  64  77  62  75 /  70  40  40  40  40
San Marcos Muni Airport        74  63  75  61  74 /  80  60  50  40  40
La Grange - Fayette Regional   77  64  76  60  74 /  70  70  60  40  40
San Antonio Intl Airport       74  64  77  63  75 /  70  50  50  40  40
Stinson Muni Airport           75  64  78  64  75 /  70  50  40  40  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...24
Synoptic/Grids...TB3
Public Service/Data Collection...30
Hazardous weather outlook, Nov 6, 12:58 PM CST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1258 PM CST SUN NOV 6 2016

TXZ171>173-183>194-202>209-217>225-228-071900-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
1258 PM CST SUN NOV 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LOCALLY HEAVY RAINFALL THIS AFTERNOON COULD LEAD TO ISOLATED
FLASH FLOODING THIS AFTERNOON AND THROUGH THE EVENING. THE MOST
LIKELY AREA FOR HEAVY RAIN WILL BE ALONG AND EAST OF THE
INTERSTATE 35 CORRIDOR. RAINFALL ACCUMULATIONS BETWEEN 1 AND 2
INCHES ARE POSSIBLE WITH ISOLATED AMOUNTS OVER 4 INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

LOCALLY HEAVY RAINFALL WILL AGAIN BE POSSIBLE MONDAY. THE MOST
LIKELY AREA FOR HEAVY RAIN WILL CONTINUE TO BE THE EASTERN HALF
OF THE AREA WHERE FLASH FLOODING RISK WILL BE GREATEST.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY SPOTTER REPORTS TO THE NATIONAL WEATHER SERVICE FOR
ANY FLOODING OBSERVED.

TB3

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Burnet

When
November 6, 2:40 PM CST to 3:30 PM CST
Where
Burnet County, 2 mi S of Burnet to 1.72 mi S of Burnet
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.721, -98.220

Thunderstorms produced heavy rain that caused minor flooding sending water over the road at the intersection of CR340 and CR340A east of Hamilton Creek.

Flood, Travis

When
November 6, 3:15 PM CST to 6:00 PM CST
Where
Travis County, 2.96 mi SSW of Manda to 0.78 mi SSE of Manda
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.361, -97.492

Thunderstorms produced heavy rain that caused minor flooding closing FM1100 between Elgin and Hwy 290. The west bound lane of Hwy 290 west of Elgin was also closed due to water over the road.

Flood, Bastrop

When
November 6, 4:00 PM CST to 6:30 PM CST
Where
Bastrop County, 2.25 mi W of Paige Goober Arpt to 1.99 mi W of Paige Goober Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
30.224, -97.167

Thunderstorms produced heavy rain that caused minor flooding sending water through a camping area at the Sound on Sound Festival on Old Hwy 20 northwest of Paige.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 664225, 664227, 664230.